CASE

Immediate resolution of acute, choreatic hyperkinesias following intravenous fentanyl.

Acute hyperkinesia after discontinuation of tramadol in a patient with chronic pain using citalopram and pramipexole for restless legs syndrome (RLS) has not been reported. An 81-year-old female was admitted for increasing hyperkinesias of the whole body after she had discontinued tramadol 300 mg (taken during 3 months) without tapering 4 days earlier. In addition, she was on treatment with pramipexole (0.18 mg) for RLS for years, citalopram 10 mg/day for ~4 years, and fentanyl 75 μg/day for 1 year. Hyperkinesias did not respond to benzodiazepines, quetiapine, biperiden, or valproic acid. Surprisingly, hyperkinetic bursts resolved immediately upon 15 mg fentanyl intravenously. Obviously, tramadol withdrawal had enhanced the preexisting RLS. Overdosing of pramipexole or serotonin syndrome was excluded. Sudden discontinuation of tramadol in a patient under pramipexole for RLS may cause severe, choreatic hyperkinesias for hours, which immediately resolve upon intravenous fentanyl. In patients under pramipexole for RLS and tramadol and fentanyl for chronic pain, sudden discontinuation of tramadol should be avoided to prevent induction of restless body syndrome.

as reported in: Finsterer J, Rettensteiner J. Niger J Clin Pract. 2017 Jan:20(1):119-122. doi: 10.4103/1119-3077.195542.
up
More cases like this?
Log in or register to post comments